It’s that time of year: almost everyone is being discharged from hospital visits with an antibiotic. From pneumonia to skin infections to strep throat, there are a myriad of reasons your patients may leave with an antibiotic prescription. With microbial resistance on the rise, and because of the many complications of antibiotic use (C. Diff comes to mind), nurses play a crucial role in ensuring medication compliance and proper home use. Below are some tips for making sure you are teaching your patients correctly about their medications—from penicillin to Cipro and beyond.
1. Make sure your patients know to take their antibiotics with food, preferably at mealtimes.
Many antibiotics can upset the stomach or cause gastritis, so avoid taking them on an empty stomach. (The only antibiotics that should be taken on an empty stomach are ampicillin, dicloxacillin, rifabutin, and rifampin.) A heavy meal is not necessary, but a small snack can prevent indigestion.
2. It is imperative that the patient take the full bottle or dispensed amount, even if they start feeling better before completion.
In fact, it is very likely that the patient will feel better before the prescribed amount is finished. Even so, feeling better is not an indication that the bacteria are all gone. Patients who do not complete their entire prescription help promote antibiotic resistance, because any bacteria not killed yet can go on to reproduce with genes that allow them to avoid destruction by common antibiotics. Sometimes, emphasizing to patients that future antibiotics may not work for them can be an effective way to ensure compliance.
3. If the patient has a reaction to an antibiotic he or she needs to call their doctor immediately.
Several antibiotics can cause rashes or hives, or more seriously, an anaphylactic response. It is important to teach your patients to be on alert if it is a medication they’ve never taken before or if they have had reactions in the past.
For some specific classes of antibiotics, some additional teaching is required.
Fluoroquinolones, such as ciprofloxacin, levofloxacin, or moxifloxacin, can cause tendon injuries. Specifically, patients may experience peripheral neuropathy that can have permanent effects. Caution patients to immediately report any symptoms of pain, burning, pins and needles, or tingling or numbness. Rupture of the Achilles tendon is possible even with short-term use of these drugs.
Antibiotic–associated diarrhea is an overgrowth of usually harmless bacteria that live in the GI tract, most usually Clostridium difficile. In severe cases, C. diff can be life-threatening. The antibiotics most likely to cause a C. diff infection are fluoroquinolones and clindamycin, but diarrhea remains a risk when taking any antibiotic. To help prevent cases of C. diff, patients can take an over-the-counter probiotic or eat yogurt with live and active cultures (but yogurt must be ingested three times a day to be effective).
Certain antibiotics, such as tetracyclines (doxycycline) and fluoroquinolones, need to be separated from divalent cations—found in dairy products, antacids, and vitamins—by at least two hours. These antibiotics can also cause gastritis, so it is important to still eat them with a small meal to decrease this effect.
It’s no wonder our patients can be overwhelmed when taking antibiotics—there is a lot of information to remember! But proper patient education can help nurses play a role in preventing microbial resistance and ensuring safe medication compliance.
Latest posts by Laura Kinsella (see all)
- Using Communication to De-escalate Conflict Situations - August 29, 2017
- Avoiding Burnout: Self-Care for Nurses - August 21, 2017
- Quality Compressions and Tips for Better CPR - June 26, 2017